How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 7337
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now

My Dad has to get out of bed at least twice a night to empty

Resolved Question:

My Dad has to get out of bed at least twice a night to empty his Bowels, which is loose. But during the day he is fine. A month ago he had a Water Infection for which he had Anti-Biotics, they upset his Guts and he had to come of them, also they told him to leave of Milk. He thinks his Water infection has cleared up, although he doesn't have much energy.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr Uzair replied 2 years ago.
Dr Uzair :

Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.

Dr Uzair :

Are these loose stools foul smelling? Are they accompanied with cramps in the abdomen?

Dr Uzair :

Please enter the chat to reply and interact.

Customer:

Not really sure, but I don't think he has any pain.

Dr Uzair :

Alright, when did this start, after the antibiotic therapy finished or during he was on antibiotics?

Customer:

While he was on antibiotics but not during the night.

Dr Uzair :

Okay, so this has improved after stopping the antibiotics as in the frequency has decreased and this is now only in the night?

Customer:

Yes.

Dr Uzair :

Alright, this sounds like antibiotic associated diarrhea, the antibiotics usually the ones used to treat "water infections" kill the beneficial bacteria in the gut thus, causing the fine balance of flora and fauna in the gut to go out of balance. This causes diarrhea and if this diarrhea is not accompanied with blood, fever, abdominal cramps and the frequency is less than 6 per day, then this is called mild form of antibiotic associated diarrhea.

Dr Uzair :

Mostly, this resolves in a week of stopping the antibiotics but for some individuals this can continue to linger on and occur off and on for a few months. Since, diarrhea does take out a lot water and important minerals prematurely from the body, it leaves the person weak and frail.

Customer:

So how do they get it sorted.

Dr Uzair :

Since, this is having an adverse effect on your father. I suggest that a proactive approach to its treatment and resolution be taken. This will entail, a stool analysis test and a stool culture to see if there is some harmful bacteria responsible for the intestinal upset.

Dr Uzair :

Antibiotics like Metronidazole which are only harmful for the bad bacteria in the gut should be started.

Dr Uzair :

I would also suggest that he takes probiotics, which are available in liquid as well as capsule forms in the pharmacy.

Dr Uzair :

They help in maintaining the balance of bacteria in the gut.

Dr Uzair :

I would also suggest that he takes oral rehydration solutions like Gatorade and Pedialyte, at least 3 liters per day, to replenish lost electrolyte stores and to keep himself hydrated.

Dr Uzair :

Maintain a low fiber diet comprising of rice, applesauce, bananas, tea, toast, refined cereals etc.

Dr Uzair :

As soon as the test results arrive, if required, metronidazole should be started.

Dr Uzair :

Do you have any further queries regarding this?

Customer:

This does sound satisfactory, Thank You.

Dr Uzair :

It was my pleasure.

Dr Uzair :

Please do leave a positive rating for the service.

Dr Uzair :

Best wishes and take care.

Dr Uzair :

Do you have any further queries?

Dr Uzair and 4 other Medical Specialists are ready to help you